Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 366, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 18, 2001, 3:08 PM CDT for Tuscaloosa County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 3:08 PM CDT (20:08 UTC)
- Expired
- Aug 18, 2001, 3:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Tuscaloosa County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:20 PM CDT | Thunderstorm Wind 50 E | Vance, AL | Trees were blown down in Vance. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
457 WUUS54 KBMX 182009 SVRBHM ALC125-182045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA * UNTIL 345 PM CDT * AT 308 PM CDT...TUSCALOOSA COUNTY STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM OVER BROOKWOOD...MOVING EAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...VANCE. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:52 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 18, 1:52 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 112 PM CDT SAT AUG 18 2001 VORT MAX CURRENTLY MOVING ACROSS CENTRAL MISSISSIPPI IS KICKING OFF SHOWERS AND THUNDERSTORMS OUT AHEAD OF IT THIS AFTERNOON. THIS WAVE WILL MOVE ACROSS CENTRAL ALABAMA DURING THE LATE AFTERNOON HOURS. MODELS CONTINUE TO SHOW WAVES IN THE WESTERLY FLOW MOVING OVER THE FORECAST AREA OVERNIGHT...SO FEELING IS THAT SCATTERED POPS WILL BE POSSIBLE OVER MUCH OF THE FORECAST AREA TONIGHT. MAIN FRONT CLOSES IN ON ALABAMA TOMORROW MORNING AND INTO THE AFTERNOON. EXPECT SHOWERS AND STORMS TO BE NEARING NORTHERN ALABAMA DURING THE EARLY MORNING HOURS TOMORROW...THEN SPREADING SOUTHWARD DURING THE DAY. BEST BET FOR STRONG STORMS SHOULD BE DURING THE AFTERNOON HOURS TOMORROW. AIRMASS OUT AHEAD OF THE FRONT SHOULD HAVE AMPLE TIME TO HEAT UP AND DESTABLIZE BEFORE THE FRONT MOVES IN. RIGHT NOW SPC HAS MUCH OF CENTRAL ALABAMA UNDER A SLIGHT RISK FOR TOMORROW...AND I REALLY CANT ARGUE WITH THAT. DONT EXPECT AN ALL DAY RAIN...AND STORMS SHOULD REMAIN SCATTERED IN NATURE...SO WILL ONLY WORD THEM AS SUCH AT THIS TIME. FIRST PART OF THE EXTENDED LOOKS TO REMAIN DRY...WITH A RETURN OF MOISTURE AND SHOWERS BY THE MIDDLE OF THE WORKWEEK. CHANTAL COULD MAKE THINGS INTERESTING BY THE END OF THE EXTENDED PERIOD... ESPECIALLY IF IT MAKES IT INTO THE GULF AS A FULL FLEDGED HURRICANE. HSV 70/88 66/88 65 352 BHM 71/90 67/90 66 354 MGM 72/91 70/91 68 354 .BHM...NONE.
In the hours before
Special weather statement, Aug 18, 1:27 PM CDT, 1 hour 41 minutes before
ALZ001>050-182027- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 PM CDT SAT AUG 18 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A MOIST...AND UNSTABLE AIRMASS ACROSS NORTH AND CENTRAL ALABAMA... WILL COMBINE WITH DAYTIME HEATING...TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A THUNDERSTORM COMPLEX WILL WORK ITS WAY ACROSS CENTRAL ALABAMA THIS AFTERNOON...AND PRODUCE WIND GUSTS OF 30 TO 40 MPH AS IT TRACKS EASTWARD. THE COMBINATION OF THE STORM COMPLEX AND A WEAK FRONTAL BOUNDARY WILL CREATE CONDITIONS SUFFICIENT FOR STRONG TO POSSIBLY SEVERE THUNDERSTORM DEVELOPMENT. THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS WILL PRIMARILY BE CONFINED TO AREAS SOUTH OF INTERSTATE 20 59. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE LATEST FORECAST...AND BE ALERT FOR WATCHES OR WARNINGS. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1 BIRMINGHAM IS 1 MONTGOMERY IS 1 FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS... VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:22 PM CDT | Flash Flood Warning | BMX | Pike | 3 hr |
| Aug 17, 8:11 PM CDT | Flash Flood Warning | BMX | Lee | 109 min |
| Aug 17, 8:46 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 44 min |
| Aug 18, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 30 min |
| Aug 18, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 49 min |
| Aug 18, 3:55 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 35 min |
| Aug 18, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 34 min |
| Aug 18, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.